Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 203, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 23, 2009, 8:24 PM EDT for Clayton County, DeKalb County, Fulton County, Georgia. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2009, 8:24 PM EDT (00:24 UTC)
- Expired
- Apr 23, 2009, 9:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Clayton County, GA, DeKalb County, GA, Fulton County, GA
The radar
The Atlanta radar (KFFC), 39 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 8:55 PM EDT | HAIL 0.75 | 3 N Morrow, GA | |
| Apr 23, 9:00 PM EDT | HAIL 1.75 | Morrow, GA | QUARTER TO GOLF BALL SIZED HAIL FROM 900 TO 920 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 240024
SVRFFC
GAC063-089-121-240130-
/O.NEW.KFFC.SV.W.0203.090424T0024Z-090424T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
824 PM EDT THU APR 23 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAYTON COUNTY IN NORTH CENTRAL GEORGIA
SOUTHWESTERN DEKALB COUNTY IN NORTH CENTRAL GEORGIA
CENTRAL FULTON COUNTY IN NORTH CENTRAL GEORGIA
* UNTIL 930 PM EDT
* AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR CASCADE
HEIGHTS OR ABOUT 4 MILES SOUTHWEST OF DOWNTOWN ATLANTA...MOVING
SOUTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLLEGE PARK...HAPEVILLE...HARTSFIELD-JACKSON AIRPORT...FOREST
PARK...LAKE CITY AND MORROW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3373 8453 3377 8445 3367 8423 3364 8425
3365 8427 3364 8428 3363 8426 3352 8436
TIME...MOT...LOC 0023Z 313DEG 12KT 3373 8448
$$1 follow-up statement
000
WWUS52 KFFC 240042
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
842 PM EDT THU APR 23 2009
GAC063-089-121-240130-
/O.CON.KFFC.SV.W.0203.000000T0000Z-090424T0130Z/
CLAYTON GA-DEKALB GA-FULTON GA-
842 PM EDT THU APR 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CENTRAL FULTON...SOUTHWESTERN DEKALB AND NORTHERN CLAYTON
COUNTIES...
AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
HARTSFIELD-JACKSON AIRPORT...MOVING SOUTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST
PARK...CEDAR GROVE...CONLEY...FORT GILLEM...LAKE CITY AND MORROW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3372 8439 3365 8427 3364 8428 3363 8426
3359 8429 3353 8436 3353 8437 3367 8446
TIME...MOT...LOC 0042Z 324DEG 16KT 3364 8441
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:20 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 23, 6:20 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 620 PM EDT THU APR 23 2009 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... PRIMARY CONCERN IN SHORT TERM PERIOD IS CHC FOR DEEP CONVECTION ...POSSIBLY SEVERE...THIS AFTERNOON AND EVENING. RADAR AND SATELLITE TRENDS INDICATE STRONG TSRA CURRENTLY OCCURRING OVER MIDDLE TN SE OF NASHVILLE. THIS ACTIVITY SHOULD DEVELOP FURTHER SOUTH ALONG NW- SE ORIENTED BAND OF WARM/MOIST ADVECTION AND INERTIAL INSTABILITY. MLCAPE CURRENTLY UP TO 2200 J/KG IN NORTH GA BUT VERTICAL WIND SHEAR IS SOMEWHAT WEAK...WITH 0-1KM BULK SHEAR AROUND 10KTS AND 0-6KM SHEAR AROUND 30KTS. EXPECT TO SEE ISOLD COVERAGE OF TSRA...SOME POSS SEVERE...WITH LARGE HAIL THE PRIMARY THREAT DEVELOP INTO NORTH GA THIS AFTERNOON. THIS MATCHES RECENT SPC MCD AS WELL. CONVECTION SHOULD DECREASE RAPIDLY AFTER MIDNIGHT AS INFLUENCE OF OH VALLEY SHORTWAVE AND FLOW ALOFT WEAKEN. PATTERN NOT TOO MUCH DIFFERENT FRIDAY AND SATURDAY AFTERNOON EXCEPT THAT LARGE SCALE FORCING AND VERTICAL WIND SHEAR WILL BECOME NEGLIGIBLE AS UPPER HIGH BUILDS INTO AREA. COULD SEE AN ISOLD PULSE TSTM IN FAR ERN OR NE GA FRI OR SAT AFTERNOON BUT NOT MUCH ELSE. TEMPS WILL BECOME A LITTLE ABOVE NORMAL BUT NOWHERE NEAR DAILY RECORDS. USED BIAS-ADJUSTED MAV/MET BLEND FOR MOST TEMPS. .LONG TERM /SUNDAY THROUGH THURSDAY/... NO MAJOR CHANGES TO MODEL PROGS FROM PREVIOUS RUNS DURING THIS PERIOD. BASED ON 12Z GFS/12Z ECMWF/00Z GFS ENSEMBLE...STILL APPEARS THAT UPPER RIDGE WILL REMAIN OVER THE SOUTHEAST THROUGH MONDAY BEFORE LARGE/BROAD POSITIVELY TILTED LONG WAVE TROUGH OVER THE WESTERN U.S. SLOWLY PROGRESSES EAST. INDIVIDUAL SHORT WAVES SHOULD REMAIN TO OUR WEST IN THIS PATTERN...BUT COULD SEE ISOLD/SCT SHRA/TSRA PARTICULARLY IN NW GA. GOING FCST LOOKS PRETTY CLOSE TO THIS GIVEN ABOVE SO NO CHANGES. SNELSON && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE FORECAST PERIOD. ISOLATED TO WIDELY SCATTERED CONVECTION SHOULD BE MAINLY ACROSS NORTH GEORGIA...ENDING AROUND 01Z TONIGHT. CEILINGS IN THESE AREAS EXPECTED TO REMAIN SCT-BKN AT 045-050. OTHERWISE...FEW-SCT VFR CONDITIONS EXPECTED THROUGH FRIDAY. LIGHT SOUTHWEST WINDS SHOULD CONTINUE THROUGH THE PERIOD...WITH HIGHER GUSTS ASSOCIATED WITH CONVECTIVE ACTIVITY TONIGHT. WIND SHIFT FROM SW TO SE EXPECTED FRIDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 57 88 57 85 55 / 20 20 10 10 10 ATLANTA 61 85 61 83 59 / 20 10 10 10 10 BLAIRSVILLE 52 81 51 80 51 / 20 20 5 20 5 CARTERSVILLE 55 86 53 84 53 / 20 10 5 10 10 COLUMBUS 58 88 59 87 58 / 10 10 10 5 10 GAINESVILLE 59 84 59 82 57 / 20 20 5 10 10 MACON 56 89 57 88 56 / 20 10 10 5 10 ROME 54 88 56 86 56 / 20 10 5 10 10 PEACHTREE CITY 54 85 52 84 52 / 20 10 10 10 10 VIDALIA 59 90 58 87 55 / 10 20 5 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 13/31
Hazardous weather outlook, Apr 23, 7:47 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 747 PM EDT THU APR 23 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-240930- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 747 PM EDT THU APR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EXPECTED THROUGH THIS EVENING OVER MOST OF NORTH AND CENTRAL GEORGIA. SOME OF THESE STORMS MAY BE SEVERE. .SYNOPSIS... A WARM FRONT STRETCHED FROM CENTRAL KENTUCKY TO ALONG THE GEORGIA TENNESSEE BORDER. THIS WARM FRONT WILL CONTINUE TO LIFT LIFT SLOWLY THIS EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS. LARGE HAIL TO THE SIZE OF GOLF BALLS CAN BE POSSIBLE IN THE STRONGEST STORMS. .DISCUSSION... THE ATMOSPHERE SOUTH OF THE WARM FRONT IS MODERATELY UNSTABLE. THIS EVENING LIFTED INDICES WILL BE IN THE MINUS 3 TO MINUS 4 RANGE WITH CAPE BETWEEN 1500 AND 2500. THIS SHOULD ALLOW SOME STORMS TO REACH SEVERE CRITERIA...BUT WITH LITTLE LOW OR MID LEVEL SHEAR PRESENT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH OUR WEBSITE AT WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Apr 23, 7:14 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT THU APR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL CALHOUN 34.50N 84.95W
04/23/2009 E0.75 INCH GORDON GA PUBLIC
&&
SNELSONLocal storm report, Apr 23, 7:16 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
716 PM EDT THU APR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL POWDER SPRINGS 33.86N 84.68W
04/23/2009 E1.00 INCH COBB GA PUBLIC
&&
SNELSONSpecial weather statement, Apr 23, 7:16 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 716 PM EDT THU APR 23 2009 GAZ016-023-024-232345- 716 PM EDT THU APR 23 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN BANKS...HALL AND WHITE COUNTIES UNTIL 745 PM EDT... AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MOSSY CREEK...MOVING SOUTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BANKS...HALL AND WHITE COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LEAF...MOSSY CREEK...ALTO AND HOLLINGSWORTH. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Apr 23, 7:28 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
728 PM EDT THU APR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 W VININGS 33.87N 84.52W
04/23/2009 E1.75 INCH COBB GA TRAINED SPOTTER
&&
SNELSONLocal storm report, Apr 23, 7:44 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 PM EDT THU APR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL SMYRNA 33.87N 84.52W
04/23/2009 E1.00 INCH COBB GA PUBLIC
0718 PM HAIL ATLANTA 33.76N 84.42W
04/23/2009 E1.00 INCH FULTON GA PUBLIC
0733 PM HAIL SMYRNA 33.87N 84.52W
04/23/2009 E1.00 INCH COBB GA PUBLIC
&&
JLFLocal storm report, Apr 23, 8:10 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
810 PM EDT THU APR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 3 WSW RESACA 34.57N 84.99W
04/23/2009 E0.88 INCH GORDON GA PUBLIC
0730 PM HAIL 1 E SMYRNA 33.87N 84.50W
04/23/2009 E0.75 INCH COBB GA PUBLIC
PENNY SIZED HAIL AT THE INTERSECTION OF I-75 AND I-285
NORTHWEST OF ATLANTA.
0740 PM HAIL CALHOUN 34.49N 84.94W
04/23/2009 E0.75 INCH GORDON GA PUBLIC
&&
JLFThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:10 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, DeKalb, Fulton | 65 min |
| Apr 23, 8:36 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett, Walton | 54 min |
| Apr 23, 8:49 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Gwinnett, Hall, Jackson, Walton | 56 min |
| Apr 23, 8:50 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Morgan, Newton | 55 min |
| Apr 23, 9:06 PM EDT | Severe Thunderstorm Warning | FFC | Walton | 39 min |
| Apr 23, 9:10 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Henry | 65 min |
| Apr 23, 9:12 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Fulton | 27 min |
| Apr 23, 9:29 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Morgan, Putnam | 61 min |
| Apr 23, 9:32 PM EDT | Severe Thunderstorm Warning | FFC | Jones, Monroe | 58 min |
| Apr 23, 9:35 PM EDT | Severe Thunderstorm Warning | FFC | Morgan | 36 min |
| Apr 23, 9:36 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oglethorpe | 23 min |
| Apr 23, 10:02 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Jones | 58 min |
| Apr 23, 10:33 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Bibb, Jones, Twiggs, Washington, Wilkinson | 57 min |
| Apr 23, 10:50 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Hancock, Washington | 40 min |
| Apr 23, 11:25 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Bleckley, Johnson, Laurens, Twiggs, Washington and 1 more | 28 min |
| Apr 24, 4:38 AM EDT | Red Flag Warning | FFC | Chattahoochee, Coweta, Crawford, Crisp, Dooly, Fayette and 19 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.